SSRI and statin use increases the risk for vasospasm after subarachnoid hemorrhage.
Neurology. 2005 Mar 22 ;64(6):1008-13. PMID: 15781818
Department of Neurology, Massachusetts General Hospital and Harvard Medical School, Boston, MA 02114, USA. firstname.lastname@example.org
BACKGROUND: Use of medications with vasoconstrictive or vasodilatory effects can potentially affect the risk for vasospasm after aneurysmal subarachnoid hemorrhage (SAH).
METHODS: Using International Classification of Diseases-9 diagnostic codes followed by medical record review, the authors identified 514 patients with SAH admitted between 1995 and 2003 who were evaluated for vasospasm between days 4 and 14. The authors determined risks for vasospasm, symptomatic vasospasm, and poor clinical outcomes in patients with documented pre-hemorrhagic use of calcium channel blockers, beta-receptor blockers, ACE inhibitors, aspirin, selective serotonin reuptake inhibitors (SSRIs), non-SSRI vasoactive antidepressants, or statins.
RESULTS: Vasospasm developed in 62%, and symptomatic vasospasm in 29% of the cohort. On univariate analysis, the risk for all vasospasm tended to increase in patients taking SSRIs (p = 0.09) and statins (p = 0.05); SSRI use increased the risk for symptomatic vasospasm (p = 0.028). The Cochran-Armitage trend test showed that the proportion of patients taking SSRIs and statins increased significantly across three worsening categories (none, asymptomatic, symptomatic) of vasospasm. Logistic regression analysis showed that SSRI use tended to predict all vasospasm (O.R. 2.01 [0.91 to 4.45]), and predicted symptomatic vasospasm (O.R. 1.42 [1.06 to 4.33]). Statin exposure increased the risk for vasospasm (O.R. 2.75 [1.16 to 6.50]), perhaps from abrupt statin withdrawal (O.R. 2.54 [0.78 to 8.28]). Age<50 years, Hunt-Hess grade 4 or 5, and Fisher Group 3 independently predicted all vasospasm, symptomatic vasospasm, poor discharge clinical status, and death.
CONCLUSION: Selective serotonin reuptake inhibitor and statin users have a higher risk for subarachnoid hemorrhage-related vasospasm. Whether the underlying disease indication, direct actions, or rebound effects from abrupt drug withdrawal account for the associated risk warrants further investigation.